Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 106, NWS Wilmington, NC

October 26, 1997Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Oct 26, 1997, 4:59 PM EST for Pender County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 1997, 4:59 PM EST (21:59 UTC)
Expired
Oct 26, 1997, 6:00 PM EST
In force
61 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 262159 RRA
SVRILM
NCC141-262300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
459 PM EST SUN OCT 26 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 600 PM EST

 
* AT 456 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH WINDS IN EXCESS OF 58 MPH 28 MILES NORTHWEST OF WILMINGTON OR
  6 MILES SOUTHWEST OF PENDERLEA MOVING NORTHEAST AT 35 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        PENDERLEA               BY 505 PM EST
        WATHA                   BY 510 PM EST
        WILLARD                 BY 510 PM EST
        BURGAW                  BY 515 PM EST
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

ALTHOUGH A TORNADO WATCH IS NOT IN EFFECT AT THIS TIME...TORNADOES
CAN AND DO FORM FROM SEVERE THUNDERSTORMS.

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 1:44 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 26, 1:44 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
144 PM EDT SUN OCT 26 1997

RAH/CAE: CONT CATEGORICAL POPS FOR SHRA AND TSRA TON. BREEZY WITH
LOWS IN THE MID 60S INLAND... UPPER 60S CST. RAIN TAPERING OFF TWD
DAYBREAK INLAND...BUT WL NEED TO CONT CHC SHRA THRU MIDDAY FOR CSTL
ZNS. HIGH TEMPS MON 70 TO 75 CST WITH NEAR 70 INLAND. BECMG PTLY
CLDY INLAND MON AFTN WITH CLRG CONDS CST MON NIGHT. WNDS WL CONT TO
MIX OUT ATMOS MON NIGHT... SO PREFER WARMER FWC NUMBERS. SUNNY AND
COOL FOR TUE... HIGHS 60 TO 65.

DISC: LLVL WNDS BEGINNING TO INCRS PER LATEST VAD WNDS AND FLOW HAS
FINALLY COME AROUND TO THE SE OFF THE CST. MAIN BAND OF RA WITH
EMBEDDED TSRA WEST OF I95. THE RAIN IS MOVING NNE WITH A SLIGHT
SHFT TO THE EAST NOTED.  STILL EXPECT THAT MAIN TREAT OF TSRA WL
ARRIVE TON AS S/WV SHIFTS NEWD ALNG THE CST. MDLS INDICATE BEST UVM
ARRIVING ARND 00Z AND LASTING THRU EARLY AM HRS. EXPECT A FEW
STRNG/SVR TSTMS... ESP OVR SC AND OFF THE CST. CDFNT WL MOV THRU
THE PEE DEE RGN TWD NOON MON AND OFF THE CST BY LATE AFTN. WNDS WL
SHIFT TO THE WEST AS THE FNT PASSES WITH BEST H8 CAA AND MORE OF A
NW WND ARRIVING MON NIGHT. EXPECT WITH FNT NEARING THE CST DURING
MON AM AND SOME LINGERING DYNAMICS WITH THE 5H TROF... SCT SHRA WL
OCCUR ALNG THE CST AND OFFSHORE. STRNG SUBSIDENCE TO SPREAD ACRS
THE RGN LATE MON... MON NIGHT. SKIES WL CLEAR BUT WNDS WL KEEP
THINGS MIXED. SUNNY AND COOL TUE WITH SUBSIDING WNDS.

CWF: ETA STRONGER THIS RUN WITH DEVELOPING A 50 KT LLVL JET JUST
OFF THE CST OVERNIGHT... AND ONLY FOR A CPL HRS. EXPECT WINDS TO
CONT TO INCREASE AND BECOME SUSTAINED AT 30 KTS TON. WOULDN/T ARGUE
WNDS WL BE NEAR GALE AT TIMES OVR THE SRN NC WATERS... BUT I THINK
MORE IN THE WAY OF GUSTS ESP IN THE TSTMS. FOR NOW THINK NRN SC/SRN
NC WATERS NEED TO CONT STRNG SCA WITH INCRSG S WNDS AND SEAS. WNDS
BECMG WEST LATE MON AND NW MON NIGHT THRU TUE.

ILM CU 068/073 046/064 +40
FLO EU 066/070 044/065 +20
J
SQI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 5:16 PM ESTSevere Thunderstorm WarningILMBrunswick, New Hanover44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.